Alert archive / Hawaii / Blizzard Warnings in 2007

Blizzard Warning 1, NWS Honolulu, HI

December 5, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this blizzard warning at Dec 5, 2007, 3:06 PM HST for Hawaii County, Hawaii. It took effect at Dec 5, 2007, 6:00 PM HST. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2007, 3:06 PM HST (01:06 UTC)
In effect from
Dec 5, 2007, 6:00 PM HST
Expired
Dec 7, 2007, 3:03 PM HST
In force
45 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2007-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2007-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWHW40 PHFO 060106
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
306 PM HST WED DEC 5 2007

HIZ028-060915-
/O.UPG.PHFO.BZ.A.0001.071206T0400Z-071206T1600Z/
/O.NEW.PHFO.BZ.W.0001.071206T0400Z-071206T1600Z/
BIG ISLAND SUMMIT-
306 PM HST WED DEC 5 2007

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
THURSDAY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA...

HIGH WINDS OF 50 TO 70 MPH AND HEAVY SNOW SHOWERS WILL CREATE
BLIZZARD CONDITIONS AT THE SUMMITS TONIGHT. THIS WILL PRODUCE
NEAR ZERO VISIBILITY IN BLOWING SNOW...MAKING TRAVEL EXTREMELY
DANGEROUS. LIGHTNING STRIKES WILL ALSO BE POSSIBLE IN THE
HEAVIEST SNOW SQUALLS.

SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE...ALONG WITH
SIGNIFICANT DRIFTING SNOW. TEMPERATURES WILL FALL INTO THE 20S...
WITH WIND CHILLS AS LOW AS 5 TO 10 ABOVE OVERNIGHT.

TRAVEL TO THE SUMMITS IS STRONGLY DISCOURAGED TONIGHT.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR 
OCCURRING.

$$
R BALLARD
6 follow-up statements
000
WWHW40 PHFO 060747
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
947 PM HST WED DEC 5 2007

HIZ028-061600-
/O.CON.PHFO.BZ.W.0001.000000T0000Z-071206T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
947 PM HST WED DEC 5 2007

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

LINES OF CONVECTIVE SHOWERS ARE STILL EXPECTED TO AFFECT THE
SUMMIT AREA THROUGH EARLY THURSDAY MORNING...BRINGING HEAVY SNOW
SHOWERS AT TIMES. STRONG WINDS WITH GUSTS OVER 60 MPH HAVE BEEN
REPORTED OVER THE SUMMITS THIS EVENING AND WILL CONTINUE THROUGH
EARLY THURSDAY MORNING. THE COMBINATION OF THESE WEATHER PHENOMENON 
WILL PRODUCE NEAR ZERO VISIBILITY IN BLOWING SNOW...MAKING TRAVEL
EXTREMELY TREACHEROUS.

SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE...ALONG WITH
SIGNIFICANT DRIFTING SNOW. TEMPERATURES WILL FALL INTO THE 20S...
WITH WIND CHILLS AS LOW AS 5 TO 10 ABOVE OVERNIGHT.

TRAVEL TO THE SUMMITS IS STRONGLY NOT RECOMMENDED FOR THE REST OF 
TONIGHT THROUGH THURSDAY MORNING.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR
OCCURRING.

$$

HUI
000
WWHW40 PHFO 061341
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST THU DEC 6 2007

HIZ028-062200-
/O.EXT.PHFO.BZ.W.0001.000000T0000Z-071206T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
341 AM HST THU DEC 6 2007

...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

PASSING CONVECTIVE SHOWERS AS WELL AS STRONG WINDS WITH GUSTS TO
50 MPH CONTINUE TO AFFECT THE SUMMITS THIS MORNING...RESULTING IN 
WHITE OUT CONDITIONS AT TIMES WITH NEAR ZERO VISIBILITIES UNDER
BLOWING SNOW. TRAVELING IN THE AREA REMAINS EXTREMELY DANGEROUS.

SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE STILL POSSIBLE...WITH
SIGNIFICANT DRIFTING SNOW. TEMPERATURES WILL REMAIN AT OR BELOW
FREEZING LEVEL WITH WIND CHILL IN THE TEENS AND LOWER 20S.

TRAVEL TO THE SUMMITS IS STRONGLY NOT RECOMMENDED.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR
OCCURRING.

$$

HUI
000
WWHW40 PHFO 062102
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1102 AM HST THU DEC 6 2007

HIZ028-071015-
/O.EXT.PHFO.BZ.W.0001.000000T0000Z-071207T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1102 AM HST THU DEC 6 2007

...BLIZZARD WARNING NOW IN EFFECT UNTIL 12 PM HST FRIDAY...

THE BLIZZARD WARNING FOR THE BIG ISLAND SUMMITS IS EXTENDED UNTIL
12 PM HST FRIDAY.

SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE LIKELY...WITH SIGNIFICANT
DRIFTING SNOW. TEMPERATURES WILL REMAIN AT OR BELOW FREEZING WITH
WIND CHILLS IN THE TEENS AND LOWER 20S.

TRAVEL TO THE SUMMITS IS NOT RECOMMENDED.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR
ALREADY OCCURRING.

$$
000
WWHW40 PHFO 070951
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1151 PM HST THU DEC 6 2007

HIZ028-072200-
/O.CON.PHFO.BZ.W.0001.000000T0000Z-071207T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1151 PM HST THU DEC 6 2007

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 12 PM HST FRIDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 12 PM HST FRIDAY. 

SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE LIKELY...WITH
SIGNIFICANT DRIFTING SNOW. TEMPERATURES WILL REMAIN AT OR BELOW
FREEZING WITH WIND CHILLS IN THE TEENS AND LOWER 20S.

TRAVEL TO THE SUMMITS IS NOT RECOMMENDED.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR
ALREADY OCCURRING.

$$
000
WWHW40 PHFO 071415
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
415 AM HST FRI DEC 7 2007

HIZ028-080400-
/O.EXT.PHFO.BZ.W.0001.000000T0000Z-071208T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
415 AM HST FRI DEC 7 2007

...BLIZZARD WARNING NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON. 

ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED...WITH
SIGNIFICANT DRIFTING SNOW. TEMPERATURES WILL REMAIN AT OR BELOW
FREEZING WITH WIND CHILLS IN THE TEENS AND LOWER 20S.

TRAVEL TO THE SUMMITS IS NOT RECOMMENDED.

A BLIZZARD WARNING MEANS THAT BLIZZARD CONDITIONS ARE IMMINENT OR
ALREADY OCCURRING.

$$
000
WWHW40 PHFO 080103
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
303 PM HST FRI DEC 7 2007

HIZ028-080215-
/O.CAN.PHFO.BZ.W.0001.000000T0000Z-071208T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
303 PM HST FRI DEC 7 2007

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE
BLIZZARD WARNING. 

THE DEEP LOW PRESSURE SYSTEM THAT BROUGHT WIND AND SNOW AND
LOW VISIBILITY TO THE BIG ISLAND SUMMITS IS BEGINNING TO MOVE
AWAY FROM THE ISLANDS...AND BLIZZARD CONDITIONS ARE NO LONGER
EXPECTED.

PARK RANGERS REPORT FIVE TO SEVEN FOOT FROZEN DRIFTS OF
SNOW...AND ICE ON THE ROADWAYS. THE ROAD TO THE MAUNA KEA SUMMIT
REMAINS CLOSED...AND TRAVEL TO THE SUMMITS SHOULD BE POSTPONED
UNTIL CONDITIONS IMPROVE.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this blizzard warning went out at Dec 5, 10:55 AM HST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 5, 10:55 AM HST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1055 AM HST WED DEC 5 2007

.SYNOPSIS...THE HEAVY WINDS AND RAINS HAVE MOVED OVER MAUI AND
 WILL BE NUDGING ITS WAY TO THE BIG ISLAND TONIGHT. FRESH
 FAIR WEATHER TRADE WINDS TO RETURN MONDAY.

&&

.DISCUSSION...THE GALE FORCE LOW IS NOW STATIONARY SOME 225 MILES
 NORTH OF KAUAI. ITS FRONT WHICH PASSED THRU KAUAI LAST NIGHT AND
 OAHU EARLY THIS MORNING IS NOW OVER MAUI. ITS PROGRESS IS EXPECTED
 TO SLOW AND REACH THE BIG ISLAND TONIGHT AND STALL THERE. THE GFS
 MODEL NOW WEAKENS THE LOW BEGINNING TOMORROW AND BEGINS MOVING IT
 OFF TO THE NORTH FRIDAY. WHILE THE LOW OR ITS SUPPORTING UPPER
 TROUGH REMAINS NEAR THE ISLANDS KAUAI OAHU AND MOLOKAI WHICH HAVE
 ALREADY LIKELY SEEN THEIR WORST MAY STILL HAVE A FEW MORE BUT NOT
 AS STRONG SHOWERS AND WINDS. MORE DETERMINED IMPROVEMENT IS
 EXPECTED AFTER THE WEEKEND AS FRESH TRADE WINDS RETURN ON MONDAY.

&&

.MARINE...BOTH INCOMING LARGE NORTHWEST SWELLS AND STRONG SOUTHWEST
 LOCAL WINDS WILL CONTINUE TO CAUSE ROUGH ADVISORY LEVEL SURF
 CONDITIONS ON MOST SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 HIGH WIND WARNING...ALL ISLANDS TIL 6 PM
 FLASH FLOOD WATCH...ALL ISLANDS
 HIGH SURF WARNING....KAUAI NORTH AND WEST SHORES TIL 6 PM
 HIGH SURF ADVISORY...MOST OTHER SHORES TIL 6 PM
 BLIZZARD WATCH...BIG ISLAND SUMMITS TIL LATE TONIGHT
 SMALL CRAFT ADVISORY...OAHU TO BIG ISLAND  TIL 6 PM
 GALE WARNING...KAUAI TO MOLOKAI TIL 6 PM.

&&

MATSUDA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 2:04 PM HSTSpecial Marine WarningHFO86 min
Dec 5, 2:33 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 2:52 PM HSTFlash Flood WarningHFOHawaii6 hr
Dec 5, 8:30 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Blizzard Warnings in Hawaii, 2007Every blizzard warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.